Illinois, 2012

Damaging Wind in Illinois, July 19, 2012

July 19, 2012 · NWS ILX · 1 event in 1 county or zone

A weak cold front dropping southward through the region triggered a broken line of showers and thunderstorms during the morning of July 19th. One cell produced gusty winds and minor damage in Bridgeport in Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak cold front dropping southward through the region triggered a broken line of showers and thunderstorms during the morning of July 19th. One cell produced gusty winds and minor damage in Bridgeport in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 19, 5:56 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 19, 5:56 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
656 AM CDT THU JUL 19 2012

.DISCUSSION...
ISSUED 300 AM CDT THU JUL 19 2012

SHORT TERM...TODAY THROUGH SATURDAY

07Z SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED OVER EASTERN
IOWA...WITH COLD FRONT STRETCHING W/SW INTO NORTHERN KANSAS. WHILE
MAJORITY OF CONVECTION OVERNIGHT HAS BEEN TIED TO THE STATIONARY
FRONT DRAPED ACROSS NORTHERN ILLINOIS/INDIANA...WIDELY SCATTERED
SHOWERS/STORMS HAVE ALSO DEVELOPED ALONG THE TRAILING COLD FRONT.
THIS ACTIVITY WILL CONTINUE EASTWARD ACROSS CENTRAL ILLINOIS THIS
MORNING...WITH MINIMAL AREAL COVERAGE OF 30 PERCENT OR LESS. AS
THE ATMOSPHERE DESTABILIZES LATER TODAY...THE FRONT WILL LIKELY
BECOME MORE ACTIVE ACROSS EAST-CENTRAL AND SOUTHEAST ILLINOIS THIS
AFTERNOON. HIGH CAPE/LOW SHEAR ENVIRONMENT WILL SUPPORT A FEW
STRONG TO SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND HAIL. IN ADDITION...WITH FORECAST SOUNDINGS INDICATING
PRECIPITABLE WATER VALUES BETWEEN 1.75 AND 2 INCHES...LOCALLY
HEAVY RAINFALL WILL BE LIKELY IN A FEW SPOTS. DUE TO ANTICIPATED
TIMING OF FRONT...THINK MOST WIDESPREAD CONVECTION AND BEST CHANCE
FOR SEVERE WILL DEVELOP A BIT FURTHER EAST ACROSS THE OHIO RIVER
VALLEY. AS FOR RAIN CHANCES ACROSS CENTRAL AND SOUTHEAST ILLINOIS
TODAY...HAVE FOCUSED HIGHEST POPS ALONG/EAST OF I-57...TAPERING
DOWN TO JUST 30S IN THE ILLINOIS RIVER VALLEY.

OUTSIDE OF SCATTERED CONVECTION...IT WILL BE ANOTHER HOT AND HUMID
DAY. HIGH TEMPS WILL LIKELY BE A FEW DEGREES COOLER THAN YESTERDAY
ACROSS THE WESTERN CWA DUE TO FROPA AROUND MIDDAY...WHILE READINGS
ACROSS THE SOUTHEAST WILL BE ABOUT THE SAME AS YESTERDAY. SHOULD
SEE HIGHS RANGING FROM THE LOWER TO MIDDLE 90S NORTHWEST OF THE
ILLINOIS RIVER...TO AROUND 100 ALONG/SOUTH OF I-70.

WILL HOLD ON TO A SLIM CHANCE FOR SHOWERS/STORMS INTO THE
EVENING...AS UPPER-LEVEL TROUGH SINKS SOUTHEASTWARD THROUGH THE
AREA. IN THE WAKE OF THE TROUGH...COOLER AND LESS HUMID WEATHER
WILL BE IN STORE FOR FRIDAY. WITH 850MB TEMPS PROGGED TO DROP INTO
THE 16 TO 18C RANGE...HIGH TEMPS WILL ONLY REACH THE UPPER 80S TO
AROUND 90 DEGREES.

LONG TERM...SUNDAY THROUGH WEDNESDAY

THE EXTENDED FORECAST WILL BE DOMINATED BY THE PERSISTENT UPPER-LEVEL
RIDGE POSITIONED OVER THE CENTER OF THE COUNTRY. MAIN STORM TRACK
WILL REMAIN WELL TO THE N/NE ACROSS THE UPPER MIDWEST AND GREAT
LAKES...THEREFORE RAIN CHANCES WILL BE SLIM TO NONE THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK. GFS TRIES TO BRING A BOUNDARY
SOUTHWARD INTO ILLINOIS BY TUESDAY...HOWEVER AM VERY SKEPTICAL OF
THIS SOLUTION GIVEN OVERALL STRENGTH OF RIDGE. 850MB TEMPS WILL
STEADILY INCREASE...WITH THE ECMWF INDICATING 24 TO 26C BY
TUESDAY/WEDNESDAY. HAVE BOOSTED HIGHS INTO THE UPPER 90S MONDAY
THROUGH WEDNESDAY...BUT IF TRENDS CONTINUE...HIGHS WILL LIKELY TOP
100 DEGREES DURING THAT TIME.

BARNES

&&

.AVIATION...
ISSUED 656 AM CDT THU JUL 19 2012...FOR THE 12Z TAFS

A LINE OF SHOWERS AND STORMS AHEAD OF THE COLD FRONT WILL
PRIMARILY AFFECT SPI/CMI/DEC FOR A FEW HOURS THIS MORNING. THE
LINE SHOULD DIMINISH BY LATER MORNING...WHICH WILL ALLOW THE
ATMOSPHERE TO DESTABILIZE EARLY THIS AFTERNOON AS SUNSHINE BECOMES
MORE PROMINENT FOR A FEW HOURS.

HIGH CAPE VALUES WILL DEVELOP...CREATING ENOUGH INSTABILITY AHEAD
OF THE FRONT LATER THIS AFTERNOON FOR SOME LOCALLY SEVERE STORMS
NEAR THE DEC/CMI TERMINALS. STRONG STORMS COULD ALSO AFFECT
SPI/BMI...BUT CHANCES ARE LESS LIKELY THAT FAR WEST. WE DID NOT
INCLUDE ANY MENTION OF THUNDER IN THE AFTERNOON WITH THE 12Z
TAFS...AS TIMING AND COVERAGE MAY ONLY BE 30 PCT OF THE AREA AND
POSSIBLY ONLY SOUTHEAST OF THE DEC/CMI TERMINALS.

WINDS WILL BE VARIABLE NEAR THE FRONT THIS MORNING FOR PIA/BMI.
NORTHWEST FLOW SHOULD DEVELOP BY LATE MORNING ACROSS THE
NORTH...WITH SPI SEEING BY EARLY AFTERNOON OR SO. CMI/DEC MAY SEE
THE WIND SHIFT TO NORTHWEST DELAYED UNTIL MID AFTERNOON. ALL OF
THE OUTFLOW BOUNDARIES FROM THE MORNING CONVECTION HAVE MADE
FRONTAL IDENTIFICATION MORE DIFFICULT...WHICH COMPLICATES
FORECASTING THE FRONTAL MOVEMENT DURING THE DAY.

WE ARE NOT EXPECTING ANY REDUCTIONS TO VISIBILITY FROM FOG...WITH
VIS BRIEFLY DROPPING TO MVFR/IFR DURING STORMS.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ040-047>052-
061>063-066>068-071>073.

&&
Hazardous weather outlook, Jul 19, 5:12 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
612 AM CDT THU JUL 19 2012

ILZ027>031-036-037-041-042-201100-
FULTON-KNOX-LOGAN-MARSHALL-MASON-PEORIA-STARK-TAZEWELL-WOODFORD-
612 AM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
AS A COLD FRONT DROPS SOUTH ACROSS CENTRAL ILLINOIS. THE CHANCES
FOR SEVERE STORMS IS LOW FOR AREAS WEST OF INTERSTATE 55 THROUGH
TONIGHT. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE
POSSIBLE FROM THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH HEAT AND HUMIDITY WILL RETURN MONDAY THROUGH WEDNESDAY WITH
AFTERNOON HEAT INDICES 100 TO 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040-047>052-201100-
CASS-CHRISTIAN-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT-
612 AM CDT THU JUL 19 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

VERY HOT CONDITIONS ARE EXPECTED....WITH HIGH TEMPERATURES IN THE
UPPER 90S...AND HEAT INDEX READINGS BETWEEN 100 TO 106 DEGREES
THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
AS A COLD FRONT DROPS SOUTH ACROSS CENTRAL ILLINOIS. THE CHANCES
FOR SEVERE STORMS IS LOW FOR AREAS WEST OF INTERSTATE 55 THROUGH
TONIGHT. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE
POSSIBLE FROM THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH HEAT AND HUMIDITY WILL RETURN MONDAY THROUGH WEDNESDAY WITH
AFTERNOON HEAT INDICES OF 100 TO 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-043>046-053>057-201100-
CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MCLEAN-MOULTRIE-PIATT-
VERMILION-
612 AM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
AS A COLD FRONT DROPS SOUTH ACROSS CENTRAL ILLINOIS. THERE IS A
SLIGHT CHANCE OF SEVERE STORMS LATE THIS AFTERNOON INTO THIS
EVENING... EAST OF A LINE FROM BLOOMINGTON TO DECATUR TO
SHELBYVILLE. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE
PRIMARY HAZARDS. VERY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL
BE POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH HEAT AND HUMIDITY WILL RETURN MONDAY THROUGH WEDNESDAY WITH
AFTERNOON HEAT INDICES 100 TO 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND 9 PM.

ILZ061>063-066>068-071>073-201100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
SHELBY-
612 AM CDT THU JUL 19 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

VERY HOT CONDITIONS ARE EXPECTED....WITH HIGH TEMPERATURES IN THE
UPPER 90S TO AROUND 100 DEGREES...AND HEAT INDEX READINGS BETWEEN 100
TO 106 DEGREES THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS A
COLD FRONT DROPS SOUTH INTO SOUTHEAST ILLINOIS. THERE IS A SLIGHT
CHANCE OF SEVERE STORMS FROM LATE AFTERNOON AND THIS EVENING.
DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS.
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE POSSIBLE IN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH HEAT AND HUMIDITY WILL RETURN MONDAY THROUGH WEDNESDAY WITH
AFTERNOON HEAT INDICES OF 100 TO 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 11 PM.

SHIMON

The radar

The Evansville,IN radar (KVWX), 51 km away, was scanning. The volume nearest the first event began at 13:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 19, 7:15 AM CST to 7:20 AM CST
Where
Lawrence County, Bridgeport
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
38.720, -87.750

Several trees and large tree limbs were blown down. A small shed was destroyed, and the roof was blown off a pole barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393926.